Texas, 2012Lightning Strike in Texas, September 13, 2012
September 13, 2012 · NWS CRP · 1 event in 1 county or zone
Lightning struck an oil tank and started a fire on Beck Road East north of Inez.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Lightning struck an oil tank and started a fire on Beck Road East north of Inez.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Corpus Christi, TX wrote its last area forecast discussion before the first event at Sep 13, 11:53 AM CST, 1 hour 27 minutes earlier.
Area forecast discussion, Sep 13, 11:53 AM CST, 1 hour 27 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1253 PM CDT THU SEP 13 2012
.DISCUSSION...SEE 18Z AVIATION DISCUSSION.
&&
.MARINE...THUNDERSTORM OUTFLOWS FROM CONVECTION OVER DEEP SOUTH
TEXAS HAS CLEARED OUT SOUTHERN AREAS...AND AT THIS TIME FEEL
CHANCES FOR CONVECTION THIS AFTERNOON ARE MORE LIMITED (SO HAVE
REMOVED THUNDER FROM KCRP AND KLRD THIS AFTERNOON). HOWEVER...BY
LATE AFTERNOON CONVECTION COULD FIRE UP FARTHER WEST NEAR KALI
AND EVENTUALLY KLRD...SO HAVE MENTIONED VCTS THERE AT 13/21Z AND
14/01Z...RESPECTIVELY. EXPECTING IT TO BE QUIET AT KCRP...AND
CONVECTION WANING AT KVCT BY 13/21Z. OUTFLOWS HAVE ALSO MADE WINDS
MORE TO THE SOUTH...AND THAT WILL LIKELY CHANGE LATER THIS
AFTERNOON WITH A DELAYED SEA-BREEZE (CONVECTION AND NOT AS WARM
TEMPERATURES). EXPECTING CONVECTION TO DEVELOP AFTER SUNSET
TONIGHT...FIRST MORE LIKELY AT KLRD DUE TO CONVECTION DEVELOPING
OVER THE MEXICAN MOUNTAINS AND POSSIBLY MOVING ACROSS THE
BORDER...THEN OVER THE COASTAL WATERS AND MOVING INLAND INTO
KCRP...KVCT...AND POSSIBLY INTO KALI AFTER 06Z (KALI COULD GET IT
MORE FROM THE NORTH/WEST THAN FROM CONVECTION IN GULFMEX MOVING
INLAND). WITH FRONT MOVING INTO THE AREA FRIDAY...SHOULD BE A
FOCUS FOR SHOWERS AND TEMPO THUNDER...AND HAVE INCLUDED THIS IN
THE TERMINALS AFTER 13Z (BUT DO HAVE CATEGORICAL SHOWERS THROUGH
18Z). WINDS BY FRIDAY SHOULD MAINLY BE NORTHEAST TO EAST BUT
LESS THAN 11 KNOTS AREA-WIDE.
&&
.PREV DISCUSSION... /ISSUED 1107 AM CDT THU SEP 13 2012/
DISCUSSION...UPDATED FORECAST TO INCREASE POPS OVER PORTIONS OF
THE AREA (ESPECIALLY WEST)...AND GOING SCATTERED FOR THE COVERAGE.
DID INCREASE TEMPERATURES MAINLY AWAY FROM THE COAST AND MASSAGED
CLOUD COVER. RAIN FORECAST TONIGHT AND FRIDAY LOOKS REASONABLE AT
THIS TIME...ALONG WITH WIND SHIFT BOUNDARY. NO OTHER CHANGES AT
THIS TIME. PRODUCTS ARE OUT.
PREV DISCUSSION... /ISSUED 735 AM CDT THU SEP 13 2012/
DISCUSSION...NOTE AVIATION DISCUSSION BELOW.
AVIATION...COMBINATION OF MVFR/VFR CONDITIONS TODAY ESPECIALLY
NEAR ISOLD/SCT CONVECTION. THIS EVENING...VFR CONDITIONS GENERALLY
EAST OF U.S. 281. ISOLD/SCT CONVECTION DEVELOPING WEST. AFTER
MIDNIGHT...CONVECTION DEVELOPING AREAWIDE WITH GREATEST CHANCE FOR
ACTIVITY OVER THE COASTAL WATERS/ALONG THE COAST AND WEST OF 281.
PREDOMINATE MVFR CONDITIONS.
PREV DISCUSSION... /ISSUED 443 AM CDT THU SEP 13 2012/
SHORT TERM (TODAY THROUGH FRIDAY)...LATEST MSAS ANALYSIS DEPICTS
A COLD FRONT ACRS THE NRN SECTIONS OF TX. THE SWD MOVEMENT OF THIS
FRONT IS PROGD TO DECREASE SOMEWHAT DRG THE PERIOD (NAM/GFS
DETERMINISTIC OUTPUT.) THIS IS CONSISTENT WITH THE EWD SHIFT IN
THE SFC ANTICYCLONE BEHIND THE FRONT AS THE CORRESPONDING UPPER
DISTURBANCE MOVES EWD ACRS THE NRN PLAINS/MIDWEST. FURTHER...A
WEAKER UPPER TROUGH IS PROGD TO STRENGTHEN OVER THE SWRN CONUS NW
OF THE CWA WHICH WILL LIKELY ALSO RETARD SWD PROGRESSION OF THE
FRONT. PROXIMITY SOUNDINGS/GOES SOUNDER PWAT DATA SUGGESTIVE OF
COPIOUS MSTR OVER AT LEAST THE ERN CWA/MSA. THE COMBINATION OF
MSTR AND INSTABILITY (GFS CIN/CAPE/LI) WILL CONTRIBUTE TO
ISOLD/SCT CONVECTION TODAY WITH GREATEST CHANCE OVR THE ERN
CWA/MSA. THE NSSL 4KM WRF-ARW AND GFS DETERMINISTIC PROG ENHANCED
PCPN OVR THE WRN CWA TNGT...CONSISTENT WITH WEAK UPPER
SUPPORT/FOREGOING COLD FRONT...AND THUS WL ISSUE GREATEST POPS
OVR THE WRN CWA FOR TNGT. SCT/NUMEROUS CONVECTION EXPECTED OVR
MUCH OF THE CWA/MSA FRIDAY WITH GREATEST CHANCE OVR THE WRN/CNTRL
CWA OWING TO THE FRONT/FOREGOING STRENGTHENING UPPER DISTURBANCE
TO THE NW. ANTICIPATE PROGRESSIVELY COOLER MAX TEMPS TODAY/FRIDAY
OWING TO GREATER MSTR/CLOUD COVER/CONVECTION.
LONG TERM (FRIDAY NIGHT THROUGH THURSDAY)...VERY COMPLICATED
FORECAST CONTINUES IN THE LONG TERM PERIOD. STARTING OUT WITH THE
WRENCH THROWN IN THE FORECAST FOR THE LATE WEEK COLD FRONT. MODELS
PRETTY MUCH ALL SEEM TO BE IN AGREEMENT TO DEVELOP A WEAK SURFACE
LOW ALONG THE FRONT LATE FRIDAY STALLING IT IN THE FORECAST AREA.
NAM SHOWS A SLUG OF DRY AIR (FROM SUBSIDENCE BEHIND UPPER TROUGH)
MOVING FROM LOUISIANA DOWN TO SOUTH TEXAS ON FRIDAY NIGHT...PUTTING
A BIT OF A QUESTION INTO PRECIP FORECAST...BUT DON/T WANT TO BACK
OFF TOO MUCH YET. THERE IS BETTER MODEL AGREEMENT NOW WITH THE
MOISTURE LINGERING BEHIND THE FRONT..SO HAVE INCREASED POPS A BIT
FOR SUNDAY...NOW KEEPING AT LEAST A SLIGHT CHANCE ACROSS THE ENTIRE
FORECAST AREA THROUGH THE DAY SUNDAY. THEN TRAILING THE POPS OFF
OVERNIGHT SUNDAY NIGHT WITH EVERYONE EXCEPT MARINE ZONES DRY BY
MONDAY. QPF DETAILS ARE TOUGH TO NAIL DOWN...BUT LOOKS LIKE THE
BIGGEST RAINFALL TOTALS WOULD BE TO THE WEST...ESPECIALLY IF THE
FRONT DOES STALL AND KEEPS THE DEEP MOISTURE FOCUSED ALONG AND
BEHIND IT. CANT RULE OUT THE POTENTIAL FOR SOME MINOR FLOODING
CONCERNS BY THE END OF THIS RAINFALL EVENT IN WESTERN AREAS. WILL
LET NEXT SHIFTS MAKE ANY FINAL DECISIONS ON CONCERNS WITH THIS. HAVE
STORM TOTAL RAINFALL AMOUNTS (TODAY THROUGH SUNDAY) RANGING FROM
AROUND 1.5 INCHES IN THE NORTHEAST...TO 3 INCHES IN THE WEST.
TEMPERATURE FORECAST...WHILE A BIT EASIER THAN PRECIP FORECAST...IS
HIGHLY DEPENDENT ON THE RAINFALL AND CLOUD COVER. HAVE MOSTLY CLOUDY
SKIES IN THE FORECAST THROUGH SUNDAY...WHICH ALONG WITH OFF AND ON
RAIN SHOULD KEEP TEMPERATURES AT OR BELOW NORMAL FOR THE WEEKEND.
STILL NOT WILLING TO GO AS COLD AS SOME GUIDANCE WOULD INDICATE.
WHILE HAVE KEPT FORECAST HIGHS GENERALLY IN THE UPPER 80S...THERE IS
CERTAINLY POTENTIAL FOR COOLER HIGHS. RAW ECMWF GUIDANCE HAS TEMPS
RIGHT AROUND 80 ON SATURDAY FOR MOST OF THE AREA...WITH THE CANADIAN
EVEN COOLER. GFS JUMPS ON BOARD WITH THE COOLER TEMPERATURES FOR
SUNDAY WITH RAW GUIDANCE AROUND 80...THOUGH MEX NUMBERS ARE IN THE
MID AND UPPER 80S. THE DRIER NAM HAS WARMER TEMPERATURE.
ONCE THIS FRONT PUSHES OUT OF THE AREA...WILL HAVE A NARROW RIDGE
PASS OVER ON MONDAY...THEN THE NEXT POTENTIAL FROM BRINGS MORE
FORECAST CHALLENGES. WHILE THE GFS HAD BEEN SHOWING THIS FRONT...IT
NOW IS DEVELOPING ANOTHER SURFACE LOW ALONG IT TO OUR NORTHWEST
STALLING IT OUT AND EVENTUALLY DISSIPATING IT. THE ECMWF HOWEVER HAS
COME IN WITH A SIMILAR UPPER LEVEL SOLUTION WITH ANOTHER DIGGING
TROUGH BUT NOT A SURFACE LOW...AND THUS PUSHES THE FRONT THROUGH ON
TUESDAY. INTERESTINGLY...THE CANADIAN ALSO HAS BOUGHT INTO THE
FRONT...AND SHOWS A FRONT STRONG ENOUGH TO GET EXCITED ABOUT...WITH
A NICE SHOT OF COOL AIR...HOWEVER...THE CANADIAN MODEL DOESNT HAVE A
GOOD TRACK RECORD IN THE LONG TERM PERIOD AND WILL LIKELY BACK OFF
ON THIS FRONT AND TREND MORE TOWARD THE SOLUTION OF THE GFS OR
ECMWF. FOR NOW HAVE JUST GONE WITH A MORE GFS SOLUTION THAN ANYTHING
ELSE. FAR TOO EARLY TO GET TOO DETAILED WITH THIS FRONT.
&&
.PRELIMINARY POINT TEMPS/POPS...
CORPUS CHRISTI 94 77 89 74 88 / 50 40 50 40 50
VICTORIA 93 73 90 71 89 / 50 40 50 40 50
LAREDO 99 75 88 73 89 / 30 60 60 50 50
ALICE 97 75 90 72 89 / 40 30 50 40 50
ROCKPORT 91 78 87 76 85 / 50 50 50 40 50
COTULLA 95 73 88 69 87 / 30 60 60 50 50
KINGSVILLE 95 76 90 73 89 / 50 30 50 40 50
NAVY CORPUS 91 79 87 76 87 / 50 40 50 40 50
&&
.CRP WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
GM...NONE.
&&
GW/86...SHORT TERM
LK/84...LONG TERM
Hazardous weather outlook, Sep 13, 4:21 AM CST, 8 hours 59 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
521 AM CDT THU SEP 13 2012
GMZ230-235-250-255-270-275-TXZ229>234-239>247-141030-
BAYS AND WATERWAYS FROM BAFFIN BAY TO PORT ARANSAS-
BAYS AND WATERWAYS FROM PORT ARANSAS TO PORT O'CONNOR-
COASTAL WATERS FROM BAFFIN BAY TO PORT ARANSAS OUT 20 NM-
COASTAL WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL OUT
20 NM-WATERS FROM BAFFIN BAY TO PORT ARANSAS FROM 20 TO 60 NM-
WATERS FROM PORT ARANSAS TO MATAGORDA SHIP CHANNEL FROM 20 TO
60 NM-LA SALLE-MCMULLEN-LIVE OAK-BEE-GOLIAD-VICTORIA-WEBB-DUVAL-
JIM WELLS-KLEBERG-NUECES-SAN PATRICIO-ARANSAS-REFUGIO-CALHOUN-
521 AM CDT THU SEP 13 2012
THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH TEXAS AND THE MIDDLE
TEXAS COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED TODAY AND
TONIGHT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
SHOWERS AND THUNDERSTORMS WILL AFFECT SOUTH TEXAS FRIDAY THROUGH
SUNDAY. SEVERE THUNDERSTORMS ARE NOT ANTICIPATED AT THIS TIME.
THERE IS A CHANCE MINOR FLOODING OCCUR IN WESTERN AREAS IF THE COLD
FRONT STALLS ACROSS THE REGION.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
87/83
In the hours before
Special weather statement, Sep 13, 11:22 AM CST, 1 hour 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CORPUS CHRISTI TX
1222 PM CDT THU SEP 13 2012
TXZ234-131800-
VICTORIA-
1222 PM CDT THU SEP 13 2012
...A STRONG THUNDERSTORM WAS AFFECTING VICTORIA COUNTY...
AT 1217 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR VICTORIA MALL...OR 7 MILES NORTH OF
VICTORIA...MOVING NORTH AT 15 MPH.
PEA SIZE HAIL...AND WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM.
GW
Lightning, Victoria
- When
- September 13, 1:20 PM CST
- Where
- Victoria County, 3.55 mi NNW of Telferner
- Property damage
- $5,000
- Reported by
- Newspaper
- Coordinates
- 28.899, -96.899
Victoria Advocate reported lightning struck an oil tank on Beck Road East north of Inez. The lightning started a fire from the vapors within the tank. The fire was extinguished without any damages or injuries.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Funnel Clouds and Astronomical Low Tide in Florida, September 13 to 15, 201222 injured · 3 events
- Flash Flooding and Damaging Wind in Texas, September 13, 2012$105,000 · 7 events
- Flash Flood and Lightning Strike in Texas, September 13, 20124 injured · 2 events
- Tornado in Puerto Rico, September 13, 2012$30,000 · EF0 · 1 event
- Waterspouts in Gulf of Mexico, September 13, 20123 events
- High Wind in Texas, September 13, 20121 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 414845.